Opiate Withdrawal Symptoms

There are different phases of detox that can cause different types of opiate withdrawal symptoms.
Opiate Withdrawal

Opiate withdrawal symptoms can be painful and overwhelming.

Opiate withdrawal refers to the wide range of symptoms that a user will experience when he or she abruptly stops using opiates or cuts back a normal dosage by a significant amount.  Many of the symptoms of opiate withdrawal are painful, difficult to cope with and could even pose potential threats to the recovering addict.  These symptoms often cause the addict to resort back to drug abuse simply in an effort to find solace or comfort from the disruption and pain that the symptoms cause.  Unfortunately, sinking back into periods of drug abuse as a means of coping with withdrawal symptoms really doesn’t help anyone and only escalates the situation to make matters worse.

What Causes Opiate Withdrawal Symptoms

Prolonged opiate use or heavy opiate use can cause tolerance and physical dependence factors to set in.  When the body becomes adjusted to being provided opiates and is accustomed to receiving these drugs it can send off signals that make the user feel as if he or she needs the drug.  These signals become escalated and difficult to control when the user does not have opiates.  Opiate withdrawal symptoms are caused by the chemical changes or imbalance that occurs as a result of having abused opiates for a prolonged or sustained period of time.  The only way to overcome these symptoms is to: 1) take more opiates; 2) take opioid antagonists that will block the feelings; or 3) allow the withdrawal symptoms to run their course.

 Early Opiate Withdrawal Symptoms

In the early phases of detox, the user will feel mild to moderate symptoms of opiate withdrawal.  These symptoms may include mild irritability or agitation, heightened anxiety and insomnia.  Additional symptoms that can be felt in the first days of opiate withdrawal include:

  • soreness of the muscles or general muscle aches
  • sweating or fever similar to that when you have a cold
  • yawning that is uncontrollable as if you are exhausted
  • runny nose and increased tearing in the eyes similar to when you have the flu or seasonal allergies

Later Symptoms of Opiate Withdrawal

As the withdrawal continues into the later days of detox the user will feel heightened feelings that may become more challenging to cope with.  Many of the later symptoms of opiate withdrawal are more difficult to deal with and they can even pose dangers to the user.  While symptoms of opiate withdrawal are rarely fatal, it is important to undergo opiate detox in a controlled medical environment to ensure your complete safety during this difficult time.  Additional symptoms may include:

  • diarrhea or abdominal cramping
  • loss of appetite, nausea or vomiting
  • dilated pupils
  • goose bumps, fever or chills

These symptoms will typically subside within 7-10 days as long as the user continues to avoid opiates and other substances that could heighten the withdrawal symptoms or increase the risk of relapse.  As time progresses, the user will begin to feel better and the symptoms of withdrawal will become a thing of the past.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.